Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 449, NWS Shreveport, LA

October 6, 2008Miller County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Oct 6, 2008, 5:22 PM CDT for Miller County, Arkansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2008, 5:22 PM CDT (22:22 UTC)
Expired
Oct 6, 2008, 6:00 PM CDT
In force
38 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Miller County, AR

The radar

The Shreveport radar (KSHV), 96 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:07 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 6, 3:07 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
307 PM CDT MON OCT 6 2008

.DISCUSSION...
DEEP TROF SLOWLY MOVING TOWARDS AREA FROM THE WEST. INITIAL WAVE OF
CONVECTION GENERALLY STRADDLING THE INTERSTATE 20 CORRIDOR.
ALTHOUGH GOOD SOUTHERY INFLOW...WITH A LITTLE VEERING...AND MARGINALLY
DECENT DEEP LAYER SHEAR...INSTABILITY LIMITED AS CLOUD COVER
PRECEDED CONVECTION. MORE ISOLATED TSTMS DEVELOPING...MAINLY NEAR
TOLEDO BEND...COULD INTENSIFY AS AIR TEMPS HAVE REACHED MID 80S...
AND DEWPOINTS UNSEASONALLY JUICY IN UPPER 60S TO AROUND 70.
EXPECTING POPS IN LIKELY CATEGORY MUCH OF AREA TONIGHT AND TUESDAY
MORNING. INCLUDED HEAVY RAIN IN FCST AS GOOD UPPER LVL DIVERGENCE NOTED...
ESPECIALLY OVER NE TX. HOWEVER...AS FCST SOUNDINGS MOIST...BUT NOT
COMPLETELY SATURATED...COULD NOT JUSTIFY KEEPING CATEGORICAL POPS
IN. NAM IS BRINGING COLD FRONT THRU...BY EARLIER IN AFTERNOOON
THAN EARLIER THOGUHT. ASSOCIATED DRY SLOT ARRIVING IN NE TX BY
LATER TUE MORNIN. THIS MAY ACTUALLY PROVIDE OPPORTUNITY TO ALLOW
DEVELOPMENT OF SCT STG TSTMS AS DRIER AIR MOVES IN ALOFT DURING DAYTIME
HEATING. SOME WRAPAROUND CLOUDS NOTED WITH MOSTLY CLEAR SKIES
EXPECTED LATTER PART OF WEEK. PACIFIC NW MASSIVE LOW TO MOVE THRU
ROCKIES OVER WEEKEND. WILL START GETTING SE FETCH OFF GULF...BUT SYSTEM
TOO FAR AWAY TO GO WITH ANY MORE THAN LOW POPS OVER WEEKEND. HOWEVER...
ECMWF INDICATING SERIOUS MOISTURE CONVERGENCE AS THIS FRONT MOVES
THRU AREA AROUND TUESDAY NEXT WEEK. THEREFORE...WENT WITH HIGH
END CHANCE NEAR FROPA./VII/

&&

.AVIATION...

STORMS STARTING TO FIRE NEAR AND NE OF THE I-30 CORRIDOR THIS
AFTERNOON ALONG INSTABILITY AXIS. ATMOSPHERE HAS SHOWN A TENDENCY TO
BECOME MODERATELY UNSTABLE THIS AFTERNOON ACROSS MUCH OF THE REGION.
STORMS FIRING ALONG DEEP LAYER SHEAR AXIS AS WELL NEAR 35KTS OR SO THUS
THEY ARE SHOWING SIGNS OF BOWING STRUCTURE AND LEWPS. CEILINGS FOR
THE MOST PART THIS AFTERNOON HAVE BECOME VFR ACROSS THE REGION AND WILL
CONTINUE TO ADVERTISE THIS UNTIL LATER THIS EVENING. STORM SYSTEM AND
ASSOCIATED COLD FRONT TO OUR WEST WILL CONTINUE TO MAKE SLOW PROGRESS
OVERNIGHT AND THUS EXPECT COVERAGE AND INTENSITY TO INCREASE ACROSS
NE TX OVERNIGHT. HAVE ALL THIS HIGHLIGHTED IN THE 18Z TAF PACKAGE.
COLD FRONT WILL BE KNOCKING ON THE DOOR OF NE TX TERMINALS BY MID TO
LATE MORNING TUESDAY WITH A WIND SHIFT AND POST FRONTAL MVFR
CEILINGS. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  78  56  77  53 /  70  50  20  10   0
MLU  69  76  57  75  56 /  70  60  40  10   0
DEQ  67  75  58  75  48 /  70  40  20  10   0
TXK  68  77  55  76  50 /  70  50  20  10   0
ELD  70  75  56  76  54 /  70  70  40  10   0
TYR  68  78  54  79  50 /  70  30  10  10   0
GGG  68  78  55  79  51 /  70  40  10  10   0
LFK  71  79  54  79  53 /  70  40  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Oct 6, 12:00 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON OCT 6 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-071100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT MON OCT 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH CENTRAL
LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WILL
SPREAD EAST NORTHEAST ACROSS SOUTHEAST OKLAHOMA...ADJACENT
SOUTHWEST ARKANSAS...AND NORTHEAST TEXAS TODAY...JUST AHEAD OF A
STRONG UPPER TROUGH OF LOW PRESSURE THAT WILL SLOWLY PROGRESS EAST
ACROSS THE CENTRAL AND SOUTHERN PLAINS. THESE SHOWERS AND
EMBEDDED THUNDERSTORMS WILL THEN SHIFT ACROSS THE REMAINDER OF
SOUTHWEST ARKANSAS AND NORTH LOUISIANA TONIGHT. CLOUD COVER
WILL LIMIT SURFACE HEATING OVER EAST TEXAS...SOUTHEAST OKLAHOMA...AND
ADJACENT SOUTHWEST ARKANSAS THIS AFTERNOON...RESULTING IN LOWER
SURFACE BASED INSTABILITY. HOWEVER...ANY BREAKS IN THE CLOUD COVER IN
THIS MODERATE SHEAR ENVIRONMENT COULD ENHANCE THE INSTABILITY...AND
THUS RESULT IN THE DEVELOPMENT OF ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING OVER THESE AREAS. SHOULD ANY SEVERE
THUNDERSTORMS DEVELOP...LARGE HAIL AND DAMAGING WINDS WOULD BE THE
PRIMARY THREATS. IN ADDITION...BRIEF HEAVY RAINFALL MAY ACCOMPANY THE
STRONG STORMS THIS AFTERNOON AND TONIGHT MAINLY WEST OF AN EL DORADO
ARKANSAS...TO HOMER AND MANSFIELD LOUISIANA LINE. RAINFALL AMOUNTS
THROUGH TUESDAY WILL RANGE FROM A HALF INCH...TO TWO INCHES BEFORE
THE RAIN DIMINISHES FROM WEST TO EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE ONGOING ACROSS MUCH OF
THE REGION TUESDAY MORNING...ALONG AND AHEAD OF A COLD FRONT THAT
WILL SHIFT SOUTHEAST THROUGH THE AREA. THESE SHOWERS AND
THUNDERSTORMS WILL BEGIN TO DIMINISH FROM WEST TO EAST LATE IN THE
DAY...AS COOLER AND DRIER AIR SPREADS SOUTHEAST BEHIND THE FRONT.
WHILE AN ISOLATED STRONG STORM CAN NOT BE RULED OUT...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. HOWEVER...GUSTY WINDS TO NEAR
40 MPH...SMALL HAIL...AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE IN
THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF SEVERE THUNDERSTORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE
WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 1:30 PM CDTSevere Thunderstorm WarningSHVBowie45 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.